Symptoms after stopping prednisone

I am so annoyed that there is no literature to support doctors nor patients on what happens after you stop prednisone after long term use. The assumptions being made is that we dont understand the importance of tapering - yes you taper but after you stop using such a strong drug after there will be an impact. After 2 years on the zone and 8 months of tapering I am, depletedz, weak, I have a runing tummy I have pins and needles and my body aches all the time, my periods are irregular after 9 weeks of stopping the drug. I have had diabetes, lupus, nerve conduction tests and nothing comes up, my pulmunologist says it is propbably withdrawals - is there any real research or any doctor who is willing to actually give us a clear explanation is too what we can expect after being properly weaned off and for how long ?! HELP!

Report post

14 replies. Join the discussion

can you change to members only ?

Report post

Thank you for bringing this topic up. I am looking forward to hearing the posts!!!! Hang in there and man I hope you get answers

Report post

Even after you taper off prednisone, your body goes through a process from the prednisone. There are a lot of aftereffects of long term pred, use: hypertension, cataracts, joint pain and erosion, kidney problems and erectile dysfunction and loss of sexual arousal for women. Many of these are treatable.
Thanks, Gary

Report post

Almost surely a level of depression.

Report post

It took quite a long time for side effects of my two year run with prednisone to wear off. I am not talking weeks or even months.

I had a lot of problems with cramping, increased fatigue and other 'inconveniences' BUT I was also not in remission. My sarcoidosis progressed but did not need further treatment after stopping prednisone so hard to say how much was prednisone related and how much disease related.

Report post

Hi my sarc family,

Could you please tell me if the severity of symptoms/problems are related to-
a) Length of time on prednisone
b) Strength, (mg taken), of prednisone taken
c) How long will the health issues/problems last, once off prednisone

Thanks for ANY information you can give me.

Love and wishes for all my sarc family to have a better day tomorrow.
xxxx

Report post

No easy answer to those questions. Some people are just more sensitive to the drug than others so the degree and type of symptoms will vary tremendously.

In terms of need to taper, it is the period of time you have spent on it that plays a bigger role. Doses of up to 60-80 mg. do not necessarily require taper if you have only taken it for 1-2 weeks.

Report post

Thanks for the post, looking forward to the replies. And yes you're right, we don't know if its the disease or the side effects of the medicines. I have been on predinisone WAY TOO LONG... and all i read on my medical reports is "long term risks of using predinisone" - BUT no one tells me what they are!! I guess its easier to deal with a pain when you know WHAT is causing it rather than the uncertainty of what it is or could develop to be.
SJ

Report post

Recommend you read:

Coping with Prednisone, Revised and Updated: (*and Other Cortisone-Related Medicines)
by Eugenia Zukerman (Author) , Julie R. Ingelfinger (Author)

It is easy to read and full of information your doctor probably has not told you.

Report post

Thank you all for your comments - it is just incredibly frustrating to have to live with the aftermath just as you think the journey is over and there is no one who is prepared to give clear guidelines about what to expect and for how long?! Thanks for your comments and I wish you the best of luck with your health!

Report post

hi zipps
I feel so much better after reading your post I don't know what doesnt hurt i also have blurred vision and am told that is another side effect I asked how long it would last and was told everyone is different which told me nothing really so as you say no one seems to have any answers I am so grateful for this web site I don't always post but always read

Report post

If you are really struggling with the aftermath, it might be worthwhile seeing an endocrinologist to determine whether your adrenal function has recovered. Sometimes, after many years of steroids, the adrenal function is permanently impaired. The endocrinologist will be able to determine whether it's just the adrenals, or whether the pituitary and hypothalamus are also affected.

Sometimes it's necessary to resume taking steroids. If this is the case, then the usual option is cortisone, typically 3X a day to mimic the normal adrenal function. Cortisone is preferred because it has fewer side effects than the prednisone.

Report post

Have they checked your cortisol level? If it is low it could be a result of being on steroids for a long period of time. You may need to go on a low dose of steroids and taper 1 mg a week or month until the adrenal glands start producing enough cortisol on their own.

Report post

Thanks for that explanation pat-y. Regards ...

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders